Psycho-Babble Medication Thread 1113826

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

Irreversable MAOI + Buspirone, anyone?

Posted by Psy-Naught on February 22, 2021, at 1:10:37

I haven't searched too deeply yet, but most sites warn against MAOIs + buspirone (Buspar). Not because of Serotonin Syndrome but cos of the risk of increased blood pressure with the possibility of hypertensive crises risk.
We know general primary care and what it plasters all over the web is over exaggerates a lot. I was just wondering if anyone on here has used an MAOI with buspirone safely, and with which MAOI?
I'm already taking 35mg of dex, 300mg bupropion, 4mg clonazepam, 100mg amitriptyline & 100mg quetiapine. 300mcg melatonin at night. Several noots too.
My MAOI is isocarboxazid 90mg. No problems with my current mix at all.
If it is blood pressure that is a real problem, I could ask my doc if I could switch the bupropion to a specific NRI. NRIs are more commonly recognized to have the ability to block pressor response. Actually, the 1st study I read what nearly 20 years ago, where reboxetine was shown to prevent the pressor response of tranylcypromine + tyramine. Perhaps the bupropion would even be enough, with its higher than moderate noradrenaline reuptake abilities?
Any input would be appreciated. Anecdotal accounts aren't much good for my doctor but I take them seriously, especially here.
Hope you are all taking care. The world has gone way beyond crazy now...

 

Re: Irreversable MAOI + Buspirone, anyone?

Posted by undopaminergic on February 22, 2021, at 8:14:27

In reply to Irreversable MAOI + Buspirone, anyone?, posted by Psy-Naught on February 22, 2021, at 1:10:37


Well, since you're taking dextroamphetamine without hypertensive issues, you are probably not particularly vulnerable to that reaction. I would still be cautious. Start at a very low dose and follow your blood pressure.

-undopaminergic

 

Re: Irreversable MAOI + Buspirone, anyone?

Posted by Psy-Naught on February 23, 2021, at 1:52:45

In reply to Re: Irreversable MAOI + Buspirone, anyone?, posted by undopaminergic on February 22, 2021, at 8:14:27

>
> Well, since you're taking dextroamphetamine without hypertensive issues, you are probably not particularly vulnerable to that reaction. I would still be cautious. Start at a very low dose and follow your blood pressure.
>
> -undopaminergic
>

Thanks. Very cautious yes. Dex, ami and bupropion, all partially NRIs. Of course the dex is an agonist too. Double whammy! But the only problems I've had were kind of expected. Too much caffeine or one of the other xanthines.
Sometimes my doctor shocks me, like when he put me on Ritalin and then dex, with both the iso and phenelzine.
On the other hand, he said no to trazodone (not so unusual with an MAOI) and also nortriptyline, even more common. I know many on here have used nortriptyline with MAOI.
Thanks for the input!

Psy-Naught

 

Re: Irreversable MAOI + Buspirone, anyone?

Posted by Psy-Naught on February 23, 2021, at 2:06:29

In reply to Re: Irreversable MAOI + Buspirone, anyone?, posted by Psy-Naught on February 23, 2021, at 1:52:45

Anyone added buspirone (Buspar) to an already established benzo? Whats it like? Was placed on it once directly after a swift withdrawal from phenelzine. Was very depressed and flat. And can buspirone give start up anxiety like many SRIs can, or is it nothing like it? Does it effect dopamine at all too? I vaguely remember reading that somewhere but long time ago.
It's mainly for social phobia with rotating agoraphobia. Lockdown hasn't helped that habit of course. But it's nice when I do go out, nobody around lol.
The invisible terrorist dont bother me. It's like it simply isn't in my reality or something. Peed off with the freedom snatchers mind you!

I hope anyone here in and around Texas is ok and battling through it x

 

Re: Irreversable MAOI + Buspirone, anyone?

Posted by undopaminergic on February 23, 2021, at 2:25:28

In reply to Re: Irreversable MAOI + Buspirone, anyone?, posted by Psy-Naught on February 23, 2021, at 1:52:45

>
> Thanks. Very cautious yes. Dex, ami and bupropion, all partially NRIs. Of course the dex is an agonist too.
>

You can call it an indirect agonist, but its main effect is to induce the release of dopamine and noradrenaline.

> Sometimes my doctor shocks me, like when he put me on Ritalin and then dex, with both the iso and phenelzine.
>

Sounds like a bit of an adventurous guy.

> On the other hand, he said no to trazodone (not so unusual with an MAOI) and also nortriptyline, even more common. I know many on here have used nortriptyline with MAOI.
>

From what I understand, nortriptyline is the most selective of the TCAs for noradrenaline reuptake inhibition.

-undopaminergic

 

Re: Irreversable MAOI + Buspirone, anyone?

Posted by undopaminergic on February 23, 2021, at 2:27:55

In reply to Re: Irreversable MAOI + Buspirone, anyone?, posted by Psy-Naught on February 23, 2021, at 2:06:29

> Does [buspirone] effect dopamine at all too? I vaguely remember reading that somewhere but long time ago.
>

If I recall correctly, the serotonin5-HT1A agonism induces some dopamine release.

-undopaminergic

 

Re: Irreversable MAOI + Buspirone, anyone?

Posted by Petermartin on February 24, 2021, at 1:18:48

In reply to Re: Irreversable MAOI + Buspirone, anyone?, posted by undopaminergic on February 23, 2021, at 2:25:28

Can I ask how long you've been on Marplan? And how long it took you to get to 90? I've been taking it since 2010, mostly in the 40-60range. Haven't really gone beyond that aside from a few days here and there hoping to spike up a base mood


Just curious if it was ineffective for you lower and then became affective at 90.

 

Re: Irreversable MAOI + Buspirone, anyone? Petermartin

Posted by Psy-Naught on February 24, 2021, at 12:07:20

In reply to Re: Irreversable MAOI + Buspirone, anyone?, posted by Petermartin on February 24, 2021, at 1:18:48

I've been on it twice. Around 2007 I switched from phenelzine to isocarboxazid. It works but, at least for myself (and I've heard this elsewhere) the 60mg max dose is hardly enough! Last time I went up to 150mg without any problems. That was together with clonazepam, bupropion and various other tral & error addons. Taken in one dose, am.
About 2015 I gave phenelzine a go. Never got that 'awakening' feeling back which I got the 1st time round and which lasted at least 5 years but slowly gave me more and more lethargy near the end.
Then, 2018 (I think) it went out of stock completely. That's what happens when you rely on China as your sole supply source... I actuall wanted off it anyway but my doctor wanted to persist.
Fast forward - the dose increase has been done much slower this time round, mainly because this time round I'm taking psychostims. I don't know why my doc is so cautios really. I was at 120mg of phenelzine before I switched.
But when I hit 80mg february last year it gently kicked in. Right as lockdown fell upon us. Typical! I did find myself a girlfriend though 'during lockdown' and waited till it was 'temporarily' over before meeting her. I'd say that's enough to say it was helping. Of course, that never worked out, how could it right?
7 weeks ago I bumped up to 90 and within days I began getting that benign yet releaving 'tingling' in my gut and chest, and thankfully my brain too!
Still a way to go, and whith all what's going on right now its tuff.
If I were you I'd do some research on dosing and take some hard evidence (with references!) to your doc and have a good sicere chat.

I wish you well. Ask any questions.
One quick tip for you - at higher doses, even at low doses at the beginning, urine retention can get problematic. But worry not. There's a drug called doxazosin that sorts it out very quickly. I'm currently taking 4 mg daily.
It's usually given for high blood pressure (handy when ur on an MAOI) and also for urine retention caused by an enlarged prostate.
https://www.niddk.nih.gov/health-information/urologic-diseases/urinary-retention/treatment
Alternatively, there's another old drug called... I can't remeber this minute lol. I'll come back when I remember. I have a consultation next week so If I don't remember I'll ask my doc. Cyproheptadine is sopposed to work too, but being a sedating antihistamine, its not very practicle.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.